Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Has gastritis and gall bladder removed. Have common duct dilated, having dark urine. Suggest?

User rating for this question
Answered by
Practicing since : 2007
Answered : 1201 Questions
My mom is in her seventies, has gastritis and has had her gall bladder removed decades ago. A few months ago due to intense upper right quadrant pain, she had a sonogram and MRI that reported her common duct is dilated. She has also had bright yellow urine for a few months, and pale stool. She could not have the ERCP recommended bc she had blood pressure issues. The pain is all but gone, but the discoloration continues. Is this discoloration related to the duct? What should the next step be?
Posted Sat, 15 Jun 2013 in Women's Health
Answered by Dr. Jorge Brenes-Salazar 39 minutes later

Thanks for your health concerns.

The color of the stools is given by bile; pale stools are usually a reflection that not enough bile is reaching the gut, and the usual cause is obstruction. For this purpose, direct visualization of the pancreatoduodenal with an ERCP is the best next step. My recommendation would be to optimize her blood pressure so that she can have that test.

Alternatively if absolutely she can't have that test, an MRCP is an alternative (a type of MRI)

Hope this helps. Let me know if you need clarifications.

Wish you both the best, blessings

Dr Brenes Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Follow-up: Has gastritis and gall bladder removed. Have common duct dilated, having dark urine. Suggest? 11 hours later
Thank you so much, Dr. Salazar. I just wanted to clarify my original question.

After further questioning, my mom's stool is fine in color; it's her urine that has been bright yellow for two-three months. What could the color be indicative of...she's not taking vitamins that would cause this. She is on Losartan and Norvasc for blood pressure. Can these meds cause blockage in the common duct and the change in color?

Should she get reevaluated with another sonogram bc the upper right quadrant pain is gone?

She is hypersensitive to meds and has not had contrast with MRI.

She's also had intermittent shooting sharp pain in her upper left quadrant for the past 12 hours, which she's had before and she thinks it's her stomach, although the pain is above her stomach.

Thank you again.
Answered by Dr. Jorge Brenes-Salazar 5 minutes later
Thanks for the follow up.

It would be unsual for either of these 2 medications to cause that discoloration. In a similar fashion, blockage of the bile ducts can result in a "stronger" color of the urine; it would be a reasonable option to repeat an ultrasound paying attention to the dilatation of the bile ducts, if it has resolved, then it would be less worrisome, but if it persists, then ERCP or MRCP would be quite helpful

Pain in LUQ could be caused by colon (eg diverticuli, spasm), spleen, stomach, surrounding abdominal wall... again if an ultrasound is repeated it could evaluate that region further

Best regards
Above answer was peer-reviewed by
Follow-up: Has gastritis and gall bladder removed. Have common duct dilated, having dark urine. Suggest? 9 hours later
Thank you very much, Dr. Brenes-Salazar for your thoughtful and thorough answers.
Answered by Dr. Jorge Brenes-Salazar 47 minutes later
My pleasure...

Best regards to you and your mom
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor